Liver Cancer (Primary)
Speak to a qualified cancer nurse
Call us on 13 11 20
Avg. connection time: 25 secs
Liver Cancer (Primary)
Primary liver cancer can cause various symptoms, but there are ways to manage them. With advanced cancer, the palliative care team may be involved in managing symptoms.
One of the liver’s jobs is to process bilirubin, a yellow pigment formed when red blood cells in the body break down. Normally, the bilirubin passes from the liver, through the bile duct to the bowel, and then out of the body in faeces (poo).
With liver cancer, bilirubin sometimes builds up in the blood. This can be because the cancer has blocked a bile duct, the liver is not working properly, or the liver has been replaced by widespread tumour. The build-up of bilirubin in the blood is known as jaundice. It can cause yellowing of the skin and whites of the eyes, pale faeces, dark urine and itchy skin.
This itching is often worse at night. It can be relieved to some degree by keeping your skin moisturised, and avoiding alcohol, spicy food, hot baths and direct sunlight. If the itching continues, your doctor may prescribe medicine, which can sometimes help.
When jaundice is caused by a blocked bile duct, it may be relieved by unblocking the duct with a small tube made of plastic or metal (a stent). Symptoms of jaundice usually go away 2–3 weeks after the stent is put in place. The earlier the stent is inserted, the less severe the symptoms. Stenting is not always recommended or possible in advanced cancer.
In some people, the liver cancer itself can cause pain, particularly in the upper right area of the abdomen (belly) and, sometimes, in the right shoulder. In advanced cancer, the liver may press on nerves that connect to the shoulder. This is called referred pain.
Pain associated with liver cancer can be managed with different types of pain medicines. These may be mild, like paracetamol, or strong and opioid-based, like morphine, hydromorphone and fentanyl. Some medicines, such as ibuprofen and aspirin, may not be suitable for pain caused by liver cancer, especially in people with a history of gastric ulcers or gastritis. Speak to your doctor about the best type of medicines to use to manage pain.
Radiation therapy may also provide relief by reducing the size of a liver tumour that is causing pain. Some people may have an injection of local anaesthetic to numb the nerve sending the pain signals (nerve block). People may also be referred to a palliative care or pain specialist, as this can be very helpful in managing pain caused by cancer.
How to cope with pain
- Keep track of your pain in a symptom diary. Try to describe what the pain feels like, how intense it is, exactly where it is, where it comes from and travels to, how long it lasts, and if it goes away with a specific pain medicine or with any other therapy, such as a heat pack.
- Allow a few days for your body to adjust to the dose of pain medicine and for any drowsiness to improve.
- Let your doctor know if you have vivid dreams, nausea or other side effects after taking a strong pain medicine such as morphine. The doctor can adjust the dose, which may help, or you can try other methods of pain relief.
- If you are taking an opioid based drug like morphine, it is important to use a laxative regularly to prevent or relieve constipation.
- Take pain medicine as prescribed, even when you’re not in pain. Managing pain may become more difficult if pain medicine is not taken regularly – it’s better to stay on top of the pain.
Because the liver plays a key role in the digestive system, cirrhosis and cancer in the liver can affect how much you eat, and you may lose weight. Radiation therapy and other cancer treatments can also have an impact on appetite and weight, especially if you have side effects such as nausea and vomiting, mouth ulcers, and taste or smell changes.
Maintaining your weight can help your recovery, so it’s important to eat and drink enough during and after treatment. Gentle physical activity, like a short walk around the block, can stimulate appetite, and eating a variety of foods may boost how much you eat. Your doctor may suggest that you avoid salty foods as these can increase the risk of ascites.
How to stay well nourished
Eat foods you enjoy – Eat foods that you like, but also try eating different foods. Your taste and tolerance for some foods may have changed and may continue to change. Chew foods well and slowly to avoid becoming too full.
Drink fluids – Prevent dehydration by drinking fluids, such as water, between meals (e.g. 30–60 minutes before or after meals). Avoid filling up on fluids at mealtimes – unless it’s a hearty soup – to ensure you have room for nourishing food.
Talk to a dietitian – Ask your dietitian what foods you can eat to increase your energy and protein intake.
Get help – Ask your family and friends to cook for you and offer you food throughout the day.
Snack during the day – Try eating 5–6 small meals rather than three large ones each day. Keep a selection of snacks handy (e.g. in your bag or car).
Ascites is when fluid builds up in the abdomen. In people with cirrhosis, pressure can build up in the blood vessels inside the liver, which may force fluid to leak into the abdomen.
Ascites can also be caused by the cancer itself blocking lymph or blood vessels or producing extra fluid. The fluid build-up causes swelling and pressure in the abdomen. This can be uncomfortable and may make you feel breathless.
A procedure called paracentesis or ascitic tap can provide relief. Your doctor will numb the skin on the abdomen with a local anaesthetic. A thin needle and plastic tube are then placed into the abdomen, and the tube is connected to a drainage bag outside your body. Sometimes, an ultrasound scan is used to guide this procedure. It will take a few hours for all the fluid to drain into the bag, and then the tube will be removed from your abdomen. Diuretics (sometimes called water tablets) may be prescribed with paracentesis to slow down the build-up of fluid.
Many people with primary liver cancer experience fatigue. This is different to normal tiredness as it doesn’t always go away with rest or sleep. The fatigue may be a side effect of treatment or caused by the cancer itself. Managing fatigue is an important part of cancer care.
Chronic liver disease may cause toxic substances to build up in the blood, which can affect how your brain functions. Called hepatic encephalopathy, it can lead to confusion or disorientation and, in severe cases, coma. Carers need to look out for these symptoms as this condition can develop quickly. Hepatic encephalopathy can be controlled with medicines.
This information is reviewed by
This information was last reviewed June 2022 by the following expert content reviewers: A/Prof Simone Strasser, Hepatologist, AW Morrow Gastroenterology and Liver Centre, Royal Prince Alfred Hospital and The University of Sydney, NSW; A/Prof Siddhartha Baxi, Radiation Oncologist and Medical Director, GenesisCare, Gold Coast, QLD; Prof Katherine Clark, Clinical Director of Palliative Care, NSLHD Supportive and Palliative Care Network, Northern Sydney Cancer Centre, Royal North Shore Hospital, NSW; Anne Dowling, Hepatoma Clinical Nurse Consultant and Liver Transplant Coordinator, Austin Health, VIC; A/Prof Koroush Haghighi, Liver, Pancreas and Upper Gastrointestinal Surgeon, Prince of Wales and St Vincent’s Hospitals, NSW; Karen Hall, 131120 Consultant, Cancer Council SA; Dr Brett Knowles, Hepato-Pancreato-Biliary and General Surgeon, Royal Melbourne Hospital, Peter MacCallum Cancer Centre and St Vincent’s Hospital, VIC; Lina Sharma, Consumer; David Thomas, Consumer; Clinical A/Prof Michael Wallace, Department of Hepatology and Western Australian Liver Transplant Service, Sir Charles Gairdner Hospital Medical School, The University of Western Australia, WA; Prof Desmond Yip, Clinical Director, Department of Medical Oncology, The Canberra Hospital, ACT.